Washington, August 3: A new study has warned that people over the age of 65 taking new generation antidepressants are at more risk of serious health problems than those regularly using older pills.
Researchers from the Universities of Nottingham and East Anglia found that selective serotonin reuptake inhibitors (SSRIs) are more likely to cause death and heart attacks, strokes, falls, fractures and epilepsy than the older tricyclic antidepressants (TCAs).
“We’ve found some evidence from our study that the older tricyclic antidepressants may be associated with lower risks of several adverse outcomes compared with newer antidepressants in older people diagnosed as having depression,” said Dr Carol Coupland, Associate Professor in Medical Statistics in The University of Nottingham’s Division of Primary Care.
“This was an unexpected finding, and so further research using other data sources is needed to confirm these findings,” she added.
Depression is a common condition in older people and antidepressants – particularly SSRIs – are widely used. However, very little is known about the safety of these drugs in older people.
The researchers identified 60,746 UK patients aged 65 and over with a newly diagnosed episode of depression between 1996 and 2007 using the QResearch primary care database.
Patients were tracked until the end of 2008.
During this time, 89 percent (54,038) received at least one prescription for an antidepressant, and a total of 1,398,359 prescriptions for antidepressants were received. Of these 57 percent were for SSRIs, 31 percent for TCAs, 0.2 percent for monoamine oxidase inhibitors (MAOIs) and 13.5 percent for other antidepressants.
After adjusting for factors that could affect the results, including age, sex, severity of depression, other illnesses and use of other medications, the team found that SSRIs and drugs in the group of other antidepressants were associated with an increased risk of several adverse outcomes compared with TCAs.
Those taking SSRIs were more likely to die, suffer a stroke, fall or fracture, have epilepsy or a seizure and have hyponatraemia compared with TCAs.
The group of other antidepressants were associated with an increased risk of mortality, attempted suicide or self-harm, stroke, fracture and epilepsy or seizures.
Rates of most adverse outcomes were highest in the 28 days after starting the antidepressant and also in the 28 days after stopping.
The research is published on bmj.com. (ANI)